Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 56, NWS Bismarck, ND

August 11, 2008McHenry County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 11, 2008, 4:45 PM CDT for McHenry County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 4:45 PM CDT (21:45 UTC)
Expired
Aug 11, 2008, 5:15 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McHenry County, ND

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:48 PM CDTTORNADO4 Sw Balfour, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 112145
TORBIS
NDC049-112215-
/O.NEW.KBIS.TO.W.0056.080811T2145Z-080811T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  BALFOUR...OR 36 MILES SOUTHEAST OF MINOT...MOVING EAST AT 16 MPH.

* THE TORNADO WILL BE NEAR...
  BALFOUR BY 505 PM CDT...
  DRAKE BY 515 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4803 10035 4785 10035 4785 10036 4790 10071
      4801 10071
TIME...MOT...LOC 2145Z 267DEG 14KT 4793 10064

$$
PJA
2 follow-up statements
000 
WWUS53 KBIS 112152
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
452 PM CDT MON AUG 11 2008

NDC049-112215-
/O.CON.KBIS.TO.W.0056.000000T0000Z-080811T2215Z/
MCHENRY ND-
451 PM CDT MON AUG 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTH
CENTRAL MCHENRY COUNTY...

AT 448 PM CDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS 
LOCATED 4 MILES SOUTHWEST OF BALFOUR...OR 38 MILES SOUTHEAST OF 
MINOT...MOVING EAST AT 16 MPH. THOSE IN THE CITY OF BALFOUR SHOULD 
TAKE IMMEDIATE COVER.

THE TORNADO WILL BE NEAR...
  BALFOUR BY 505 PM CDT...
  DRAKE BY 515 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4787 10035 4787 10036 4785 10035 4785 10037
      4790 10071 4801 10071 4803 10035
TIME...MOT...LOC 2151Z 267DEG 14KT 4793 10060

$$
PJA
000 
WWUS53 KBIS 112213
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT MON AUG 11 2008

NDC049-112223-
/O.EXP.KBIS.TO.W.0056.000000T0000Z-080811T2215Z/
MCHENRY ND-
513 PM CDT MON AUG 11 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL MCHENRY COUNTY WILL EXPIRE 
AT 515 PM CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT RISK OF A TORNADO.

LAT...LON 4787 10035 4787 10036 4785 10035 4785 10037
      4790 10071 4801 10071 4803 10035
TIME...MOT...LOC 2213Z 267DEG 14KT 4793 10047

$$
PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 1:16 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 11, 1:16 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT MON AUG 11 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
EXPECT COLD FRONT/TROUGH TO BE MOVING INTO EASTERN
PORTIONS OF THE STATE AROUND 00Z. MAIN AREA OF SHOWERS AND
THUNDERSTORMS SHOULD BE THROUGH THE AREA BY THIS TIME WITH SCATTERED
SHOWERS AND THUNDERSTORMS STILL A POSSIBILITY ACROSS CENTRAL
PORTIONS OF THE STATE THROUGH 06Z. UPPER LEVEL CUT OFF LOW
ASSOCIATED WITH THIS SYSTEM SLOWLY LIMPS EASTWARD THROUGH SOUTHERN
CANADA DURING THE SHORT TERM KEEPING THE RIDGE FROM REBOUNDING
ACROSS THE NORTHERN PLAINS. THIS PLACES NORTH DAKOTA UNDER NORTHWEST
FLOW ALOFT THROUGH WEDNESDAY. TEMPERATURES SHOULD REMAIN NEAR OR
SLIGHT BELOW NORMAL THROUGHOUT THE SHORT TERM.

BY WEDNESDAY EVENING THE CLOSED UPPER LOW LOOKS TO BE PICKED UP BY
THE WESTERLIES AND DIVES SOUTHEASTWARD INTO THE LARGE TROUGH CARVED
OUT OVER THE EASTERN UNITED STATES.  THIS HELPS DRIVE A COLD THROUGH
NORTH DAKOTA. ATMOSPHERIC SOUNDINGS SUGGEST THAT CAPPING WILL BE
STRONG ENOUGH TO KEEP CONVECTION THAT DOES FORM FROM BECOMING TO
STRONG OR LONG LIVED. EXPECT ONLY WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS AS THE LOW TRACK SOUTHWARD OVER THE REGION THROUGH
THURSDAY EVENING.

.LONG TERM...FRIDAY THROUGH MONDAY...
LONG TERM BEGINS WITH A CLOSED LOW ALOFT INDICATED BY BOTH THE GFS
AND ECMWF OVER CENTRAL/WESTERN SOUTH DAKOTA. WRAP AROUND MOISTURE
OVER CENTRAL AND SOUTHERN SECTIONS STILL LOOKS GOOD AND TWEAKED POPS
SLIGHTLY HIGHER IN THE CENTRAL/SOUTH...AND DECREASED POPS FURTHER
NORTH. HIGH PRESSURE RIDGE FLOPS OVER THE UPPER LOW AND SETS UP OVER
NORTH DAKOTA FOR THE REMAINDER OF THE LONG TERM. THIS KEEPS THE FORECAST
AREA DRY FROM SATURDAY THROUGH MONDAY. TEMPERATURES WILL WARM FROM
THE UPPER 70S FRIDAY INTO THE UPPER 80S BY MONDAY.

&&

.AVIATION...A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING KEEPING SCATTERED SHOWERS AND
THUNDERSTORMS GOING THROUGH 00Z. BRIEF PERIODS OF MVFR/IFR
CONDITIONS POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. OTHERWISE
EXPECT VFR CONDITIONS. GENERAL CLEARING TONIGHT WILL LEAD TO SOME
FOG OVER CENTRAL/EASTERN AERODROMES...KBIS/KMOT/KJMS. COULD SEE
TEMPORARY MVFR OR IFR CONDITIONS TUESDAY MORNING BETWEEN 10Z AND 15Z.
AFTER 15Z TUESDAY WILL SEE VFR CONDITIONS OVER THE ENTIRE FORECAST
AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ004-005-012-
013-022-023-025-035>037-046>048-050-051.

&&

DC/RL/KS
Hazardous weather outlook, Aug 11, 5:40 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
540 AM CDT MON AUG 11 2008

NDZ001-002-009-010-017>020-031>034-040>045-121045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
540 AM CDT MON AUG 11 2008 /440 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME MAY CONTAIN BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-011-021-121045-
RENVILLE-WARD-MCLEAN-
540 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM THIS AFTERNOON.
OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-121045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
540 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING.
OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 11, 1:25 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
125 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FUNNEL CLOUD     2 NW MENOKEN            46.84N 100.56W
08/11/2008                   BURLEIGH           ND   LAW ENFORCEMENT

            REPORTED BY BURLEIGH COUNTY DEPUTY

&&

VROLLER
Local storm report, Aug 11, 2:01 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FUNNEL CLOUD     15 S MENOKEN            46.60N 100.53W
08/11/2008                   EMMONS             ND   PUBLIC

&&

VROLLER
Local storm report, Aug 11, 4:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          MERCER                  47.49N 100.71W
08/11/2008                   MCLEAN             ND   FIRE DEPT/RESCUE

            TORNADO REPORTED BY FIRE DEPARTMENT 2-3 MILES EAST OF
            MERCER AND 5-6 SOUTH OF HIGHWAY 200.

&&

PAYD
Local storm report, Aug 11, 4:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          5 S MERCER              47.42N 100.71W
08/11/2008                   MCLEAN             ND   TRAINED SPOTTER

&&

VROLLER
Local storm report, Aug 11, 4:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          5 E VOLTAIRE            48.02N 100.73W
08/11/2008                   MCHENRY            ND   PUBLIC

            BRIEF TOUCHDOWN

&&

VROLLER
Local storm report, Aug 11, 4:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          1 SE KARLSRUHE          48.08N 100.60W
08/11/2008                   MCHENRY            ND   PUBLIC

            BRIEF TOUCHDOWN, THEN DISSIPATED

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:30 PM CDTAreal Flood AdvisoryBISBillings, Stark3 hr
Aug 10, 8:40 PM CDTSevere Thunderstorm WarningBISDivide65 min
Aug 10, 9:20 PM CDTSevere Thunderstorm WarningBISDivide, Williams55 min
Aug 10, 10:16 PM CDTSevere Thunderstorm WarningBISBurke, Divide59 min
Aug 10, 11:44 PM CDTSevere Thunderstorm WarningBISBottineau, Mountrail, Renville, Ward61 min
Aug 11, 3:53 AM CDTFlash Flood WatchBISBottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 10 more15 hr
Aug 11, 10:07 AM CDTAreal Flood AdvisoryBISDickey, Foster, LaMoure, Logan, McIntosh, Stutsman4 hr
Aug 11, 1:08 PM CDTTornado WarningBISBurleigh37 min
Aug 11, 1:35 PM CDTTornado WarningBISEmmons, Morton25 min
Aug 11, 2:34 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux41 min
Aug 11, 3:16 PM CDTAreal Flood AdvisoryBISStutsman3 hr
Aug 11, 3:30 PM CDTAreal Flood AdvisoryBISDickey, McIntosh3 hr
Aug 11, 3:40 PM CDTTornado WarningBISMcLean, Sheridan35 min
Aug 11, 4:13 PM CDTTornado WarningBISSheridan32 min
Aug 11, 4:23 PM CDTTornado WarningBISMcHenry37 min
Aug 11, 5:40 PM CDTTornado WarningBISPierce35 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.